Alert archive / New Hampshire / Flood Watches in 2021
Flood Watch 3, NWS Gray, ME
NWS Gray, ME issued this flood watch at Nov 12, 2021, 3:48 AM EST for Oxford County, Maine; Carroll County, Grafton County, New Hampshire. It took effect at Nov 12, 2021, 8:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2021, 3:48 AM EST (08:48 UTC)
- In effect from
- Nov 12, 2021, 8:00 AM EST
- Expired
- Nov 12, 2021, 7:44 PM EST
- In force
- 12 hr
- Issued by
- NWS Gray, ME
- Flood severity
- None
Counties Oxford County, ME, Carroll County, NH, Grafton County, NH
The radar
The Portland,ME radar (KGYX), 84 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384 WGUS61 KGYX 120848 FFAGYX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Gray ME 348 AM EST Fri Nov 12 2021 .A strong frontal system will quickly move across the area this afternoon. Rainfall will begin this morning, with strong low level winds enhancing rainfall rates and totals in the higher terrain. Rain rates may exceed 1 to 1.5 inches per hour, tapering into the evening hours. MEZ012-NHZ003-004-121700- /O.NEW.KGYX.FA.A.0003.211112T1300Z-211113T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Oxford-Northern Grafton-Northern Carroll- Including the cities of Bethel, Bryant Pond, Hanover, Locke Mills, Milton, Newry, Rumford, Norway, Fryeburg, Oxford, Bethlehem, Lincoln, Littleton, Sugar Hill, Thornton, Waterville Valley, Woodstock, Jackson, North Conway, Albany, Conway, Chatham, and Crawford Notch 348 AM EST Fri Nov 12 2021 ...FLOOD WATCH IN EFFECT FROM 8 AM EST THIS MORNING THROUGH THIS EVENING... * WHAT...Flooding caused by excessive rainfall is possible. * WHERE...Portions of western Maine, including the following area, Southern Oxford. portions of northern New Hampshire, including the following areas, Northern Carroll and Northern Grafton. * WHEN...From 8 AM EST this morning through this evening. * IMPACTS...Excessive runoff may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. Creeks and streams may rise out of their banks, and low-water crossings may be flooded. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ GC
3 follow-up statements
395 WGUS61 KGYX 121425 FFAGYX Flood Watch National Weather Service Gray ME 925 AM EST Fri Nov 12 2021 .A strong frontal system will quickly move across the area this afternoon. Rainfall will begin this morning, with strong low level winds enhancing rainfall rates and totals in the higher terrain. Rain rates may exceed 1 to 1.5 inches per hour, tapering into the evening hours. MEZ012-NHZ003-004-122230- /O.CON.KGYX.FA.A.0003.000000T0000Z-211113T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Oxford-Northern Grafton-Northern Carroll- Including the cities of Bethel, Bryant Pond, Hanover, Locke Mills, Milton, Newry, Rumford, Norway, Fryeburg, Oxford, Bethlehem, Lincoln, Littleton, Sugar Hill, Thornton, Waterville Valley, Woodstock, Jackson, North Conway, Albany, Conway, Chatham, and Crawford Notch 925 AM EST Fri Nov 12 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Flooding caused by excessive rainfall continues to be possible. * WHERE...Portions of western Maine, including the following area, Southern Oxford. Portions of northern New Hampshire, including the following areas, Northern Carroll and Northern Grafton. * WHEN...Through this evening. * IMPACTS...Excessive runoff may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. Creeks and streams may rise out of their banks, and low-water crossings may be flooded. * ADDITIONAL DETAILS... - http://www.weather.gov/safety/flood PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MBC
903 WGUS61 KGYX 122016 FFAGYX Flood Watch National Weather Service Gray ME 316 PM EST Fri Nov 12 2021 .Heavy rain associated with a cold front will continue to move through the region for the next few hours. MEZ012-NHZ003-004-130300- /O.CON.KGYX.FA.A.0003.000000T0000Z-211113T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Oxford-Northern Grafton-Northern Carroll- Including the cities of Bethel, Bryant Pond, Hanover, Locke Mills, Milton, Newry, Rumford, Norway, Fryeburg, Oxford, Bethlehem, Lincoln, Littleton, Sugar Hill, Thornton, Waterville Valley, Woodstock, Jackson, North Conway, Albany, Conway, Chatham, and Crawford Notch 316 PM EST Fri Nov 12 2021 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Flooding caused by excessive rainfall continues to be possible. * WHERE...Portions of western Maine, including the following area, Southern Oxford. Portions of northern New Hampshire, including the following areas, Northern Carroll and Northern Grafton. * WHEN...Until 10 PM EST this evening. * IMPACTS...Excessive runoff may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. Flooding may occur in poor drainage and urban areas. Storm drains and ditches may become clogged with debris. * ADDITIONAL DETAILS... - http://www.weather.gov/safety/flood PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MBC
252 WGUS61 KGYX 130044 FFAGYX Flood Watch National Weather Service Gray ME 744 PM EST Fri Nov 12 2021 MEZ012-NHZ003-004-130145- /O.CAN.KGYX.FA.A.0003.000000T0000Z-211113T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Oxford-Northern Grafton-Northern Carroll- Including the cities of Bethel, Bryant Pond, Hanover, Locke Mills, Milton, Newry, Rumford, Norway, Fryeburg, Oxford, Bethlehem, Lincoln, Littleton, Sugar Hill, Thornton, Waterville Valley, Woodstock, Jackson, North Conway, Albany, Conway, Chatham, and Crawford Notch 744 PM EST Fri Nov 12 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch is cancelled for portions of western Maine, including the following area, Southern Oxford. portions of northern New Hampshire, including the following areas, Northern Carroll and Northern Grafton. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ mle
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flood watch went out at Nov 12, 12:50 AM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Nov 12, 12:50 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1250 AM EST Fri Nov 12 2021
.SYNOPSIS...
A cold front crosses the area tomorrow bringing gusty winds and
widespread soaking rain. Mostly dry weather is expected Saturday
before a quick hitting system Saturday night brings rain with
snow mixing in across the north and some minor accumulations in
the mountains. Cooler air arrives Sunday before another area of
low pressure attempts to form near Cape Cod Monday. Uncertainty
exists in the evolution of this system with cool and showery
weather expected Monday with the potential for more widespread
precipitation if the system becomes better organized. A drying
trend is expected Tuesday followed by a warming trend into the
second half of the week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1250am Update...Minor update to adjust some PoPs over the next
couple hours in SW NH. Some showers are just now forming in CT
with trace amts reported by automated gages. Some impressive
gusts w/ downslope winds already in Whitefield and Berlin up to
25 to 30 mph.
1015 PM Update...Just an upward adjustment to overnight lows as
the clouds have thickened up enough to weaken radiational
cooling substantially. Otherwise, little change.
7 PM Update...Little change to the going forecast other than to
add a wind advisory to portions of Coos and Grafton Counties in
NH. This is for easterly downsloping winds that should gust
40-50 MPH at times Friday morning into the early afternoon.
Previously...
Overview:
Low pressure over northern Wisconsin continues to deepen and move
east towards the Mackinac straight this afternoon. Satellite imagery
shows a robust cold front associated with this system stretching
southwards almost of the Gulf of Mexico.
Tonight:
High clouds are starting to enter the western portion of the area
this afternoon ahead of this system which will impact our region
tomorrow. For tonight, just expect the increasing cloud cover to
yield slightly warmer temperatures than last night.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
High impact weather: Strong winds along the coast with heavy
rain Friday afternoon.
Overview: By early Friday morning, the low begins to wrap up
over Lake Superior with a broad warm sector pushing into
southern New England, and into the southern portion of our area.
This will bring widespread rain to the area through the day of
Friday before the cold front crosses the region late in the
afternoon.
Temperatures: While in the broadest sense the warm sector of the
parent cyclone extends northwards into Quebec, have remained
reserved on the high temperatures for the day of Friday. High
pressure departing to our northeast this evening may still
exert some weak control through coastal Maine, as evidenced by
the weak ridging seen in forecast MSLP fields. Additionally with
the parent cyclone wrapping up expect some secondary
cyclogensis along the southern New England coast early in the
day on Friday. Both of these factors will tend to turn the winds
more northeasterly early in the day on Friday and help to keep
cooler air in place.
Wind: A robust low level jet will develop parallel to and ahead of
the front tomorrow afternoon. Expect a peak of 65-70kts by mid
afternoon at around 4000ft. For the lower elevations, forecast
soundings continue to maintain the surface based inversion,
consistent with the departing high pressure ahead of the storm. This
will limit mixing, and expect to see peak values around half of that
LLJ at the surface. For the coast from Portland eastwards, where the
south to southeasterly flow is felt directly off the water,
winds will be stronger due to both the increased LLJ and more
mixing. HREF probabilities show a very narrow band along the
coast where gusts could reach 50mph. The time window for these
strongest winds is limited for a few hours tomorrow afternoon,
however with growing consensus for this period of wind gusts to
45-50mph at the coast a wind advisory has been issued. Further
inland across the coastal plain, the surface friction and
terrain will keep winds to 30 to 35mph and have kept headlines
away from this area. For the higher peaks we see the core of the
LLJ and inversion actually located below the highest summits.
Because of this expect some acceleration over the tops and have
pushed KMWN above the statistical guidance to sustained 65kts
with gusts to 80kts, and peaks winds of 100mph are within reach.
Furthermore, the flow over the summits will downslope into the
upper CT River valley and have increased wind gusts in this
area, with HIE showing sustained 25mph with gust to 35mph during
late afternoon.
QPF: Front will sweep through the area bringing steady rain, The
heaviest rain will be Friday afternoon. With the strong jet, expect
a local maxima upslope of the Whites, where around 1.5-2 inches
of QPF is possible. This will bring sharp rises to the headwater
streams but amounts should remain below flood guidance. A
secondary maxima in precipitation is likely along the coastal
front, near I-95 in Maine, with 1-1.25". Will need to watch this
area for localized nuisance flooding as the strongest rain
moves through tomorrow afternoon. Overall a soaking rain, but
not enough widespread impacts to warrant a flood watch.
With the mountains starting off at least below freezing, expect some
of the QPF to result in minor snow accumulation above 4000ft.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A transition to cooler weather is expected over the weekend with
unsettled conditions expected Saturday night through the first
part of next week. The 500 mb pattern across North America will
feature a ridge over the Intermountain West and a long wave
trough over the Great Lakes this weekend into early next week.
Two shortwaves are progged to rotate through the long wave
trough bringing chances for precipitation centered on Saturday
night and again Monday. The pattern will be progressive with the
ridge moving across the CONUS to the Northeast around Wednesday
for a warming trend into the second half of the week.
Saturday is shaping up to be a fair weather day as the cold front
that brought rain and gusty winds will be well east of the area
Saturday morning. There will be limited cold air behind the front
with 925mb temps running around +6 to +8C. This will translate to
highs generally in the 50s with upper 50s across the south. Saturday
evening a potent short wave will rotate into New England
leading to a surface low to develop over the forecast area
Saturday night. This will be a compact quick hitting system that
will generally bring a few tenths of an inch of QPF. As this
system develops overhead, 925 mb temperatures will drop to plus
or minus a degree of freezing, which will support some minor
accumulating snow across the north primarily above 1,500 feet.
On Sunday precipitation will end before sunrise outside of some
upslope rain or snow showers in the mountains. Expect partly to
mostly sunny skies downstream of the mountains with clouds
increasing late in the day as the next short wave rotates through
the long wave trough. Highs will be around 5 to 10 degrees lower
than Saturday ranging from the upper 30s across the north to near
50F across southern and coastal areas.
There continues to be a fair amount of spread in model to model and
run to run solutions with regard to the evolution of a system
associated with the second short wave rotating through the Great
Lakes. This discontinuity arises from the orientation of the H5
trough... whether it takes on a positive, neutral, or negative
tilt. Solutions with the H5 trough taking on a positive tilt
lead to a broad, albeit weak and poorly organized low pressure
system over New England bringing showery weather Monday. On the
other hand, solutions with a negative tilt yield a more
organized low near Cape Cod bringing more widespread
precipitation Monday through Monday night. A stronger low that
tracks near Cape Cod will also be able to draw in colder air to
our northwest bringing the potential for snow from the foothills
northward with a cold rain for the coastal plain. Looking at
the WPC Cluster Analysis, the positive tilt trough is the
dominant outcome showing up in 4 out of 5 clusters with the
fifth cluster showing a more neutral tilt to the H5 trough.
Digging a little deeper, ensemble sensitivity experiments out of
Stonybrook highlight the strength of the surface low as the primary
source of variance. This variance is attributed to the second short
wave and the strength and orientation of the H5 trough. These
experiments suggest that this short wave is currently well out
in the North Pacific and will move ashore British Columbia
sometime Friday night into Saturday. Thus, expect continued
model to model and run to run discontinuity in the evolution of
this system until this feature is better sampled by the North
American RAOB network around 12Z Saturday. All this to say the
potential exists for an organized coastal low pressure system
Monday that can tap into enough cold air to bring accumulating
snow from the foothills northward while the majority of guidance
suggests a weaker system bringing scattered rain and snow
showers across the north and plain rain showers south of the
foothills.
A drying trend is expected Tuesday as the H5 trough axis crosses
the area. Heights then begin to build over the eastern CONUS for
a warming trend into the second half of next week.
&&
.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
Short Term...SKC conditions are already transitioning to high overcast
and these clouds will continue to thicken and lower overnight
until MVFR moves into the region from the west early tomorrow
morning. MVFR will add in showers and drop to IFR through the
morning hours from west to east with all location becoming IFR
in rain by midday. Winds will be gusty, with 25kts expected in
the afternoon and stronger along the coast. While a very strong
low level jet will move through late in the afternoon, the
strong surface winds mean LLWS criteria may not be met but will
need to keep an eye on how low that jet descends.
Long Term...Mainly VFR is expected Saturday. A quick hitting
system will likely bring periods of MVFR Saturday night in SHRA
with some SHSN possible at KHIE. Mainly VFR is expected again
Sunday. Showery weather Monday into Tuesday will bring periods
of MVFR with the potential for more widespread precipitation
bringing IFR at times if low pressure can organize near Cape Cod
Monday into Monday night.
&&
.MARINE...
Short Term... Strong southerly flow ahead of a cold front will increase
throughout the day tomorrow. Peak winds will be in the late
afternoon, when a 70kt low level jet moves through. A few gusts to
storm force are possible but feel the majority of the time will hold
within Gale so have opted to continue with the current Gale
headlines.
Long Term...Winds will generally be below 25 kts Saturday while
seas will remain elevated to 4-6 ft. Quick hitting low pressure
will track near the Maine coast Saturday night bringing winds to
30 kts that will last into Sunday. Winds and seas will drop
below SCA conditions Sunday night into Monday before another
potential low pressure system develops near Cape Cod late
Monday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory from 11 AM this morning to 6 PM EST this evening
for MEZ024>028.
NH...Wind Advisory from 6 AM this morning to 2 PM EST this
afternoon for NHZ002-003.
MARINE...Gale Warning from 11 AM this morning to midnight EST tonight
for ANZ151-153.
Gale Warning from 7 AM this morning to midnight EST tonight
for ANZ150-152-154.
&&
NEAR TERM...Cornwell/Ekster
SHORT TERM...Curtis
LONG TERM...SchroeterHazardous weather outlook, Nov 11, 6:53 PM EST, 8 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 653 PM EST Thu Nov 11 2021 MEZ024>028-130000- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- 653 PM EST Thu Nov 11 2021 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM EST FRIDAY... This Hazardous Weather Outlook is for south central Maine and southwest Maine. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NHZ002-003-130000- Southern Coos-Northern Grafton- 653 PM EST Thu Nov 11 2021 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 2 PM EST FRIDAY... This Hazardous Weather Outlook is for northern New Hampshire. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>023-033-NHZ001-004>015-130000- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Interior Cumberland Highlands-Northern Coos- Northern Carroll-Southern Grafton-Southern Carroll-Sullivan- Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 653 PM EST Thu Nov 11 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A frontal system will bring gusty winds and a brief period of moderate to heavy rain tomorrow into tomorrow evening. Winds will gust 25 to 35 mph across the interior with gusts to 40 mph along coastal York and Rockingham Counties as well as in the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150-152-154-130000- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 653 PM EST Thu Nov 11 2021 ...GALE WARNING IN EFFECT FROM 7 AM FRIDAY TO MIDNIGHT EST FRIDAY NIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ151-153-130000- Penobscot Bay-Casco Bay- 653 PM EST Thu Nov 11 2021 ...GALE WARNING IN EFFECT FROM 11 AM FRIDAY TO MIDNIGHT EST FRIDAY NIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 3:52 AM EST | Storm Warning | GYX | 19 hr | |
| Nov 12, 9:17 AM EST | Coastal Flood Statement | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 10 hr |
| Nov 12, 2:05 PM EST | Special Weather Statement | GYX | York | 55 min |
| Nov 12, 3:54 PM EST | Special Weather Statement | GYX | Cumberland, Sagadahoc, York | 66 min |
| Nov 12, 4:40 PM EST | Areal Flood Advisory | GYX | Androscoggin, Cumberland, Kennebec, Lincoln, Sagadahoc, York | 110 min |
| Nov 12, 6:31 PM EST | Gale Warning | GYX | 36 hr | |
| Nov 12, 6:31 PM EST | Small Craft Advisory | GYX | 9 hr | |
| Nov 12, 12:33 PM EST | Special Weather Statement | GYX | Cheshire, Sullivan | 57 min |
| Nov 12, 1:09 PM EST | Special Weather Statement | GYX | Hillsborough, Merrimack | 66 min |
| Nov 12, 2:28 PM EST | Areal Flood Advisory | GYX | Belknap, Carroll, Coos, Grafton, Merrimack, Sullivan | 3 hr |
Nearby
Flood Watches in New Hampshire, 2021Flood Watches in Maine, 2021Every flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.